Alert archive / Idaho / Wind Advisories in 2025

Wind Advisory 13, NWS Pocatello, ID

May 4, 20257 counties in Idaho

NWS Pocatello, ID issued this wind advisory at May 4, 2025, 1:30 PM MDT for 7 counties in Idaho. It took effect at May 5, 2025, 1:00 PM MDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
May 4, 2025, 1:30 PM MDT (19:30 UTC)
In effect from
May 5, 2025, 1:00 PM MDT
Expired
May 5, 2025, 10:00 PM MDT
In force
9 hr
Issued by
NWS Pocatello, ID

Counties Bingham County, ID, Bonneville County, ID, Butte County, ID, Clark County, ID, Fremont County, ID, Jefferson County, ID, Madison County, ID

The radar

The Pocatello radar (KSFX), 87 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 7.5 hours before the alert went out and 312 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2025-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2025-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3086 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

084 
WWUS75 KPIH 041930
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
130 PM MDT Sun May 4 2025

IDZ052-053-067-051100-
/O.NEW.KPIH.WI.Y.0013.250505T1900Z-250506T0400Z/
Arco/Mud Lake Desert-Upper Snake River Plain-Beaverhead - Lemhi
Highlands-
Including the cities of Rexburg, Edie School, Small, Mud Lake,
Craters of the Moon NM, Spencer, Idaho Falls, St. Anthony, INL,
and Dubois
130 PM MDT Sun May 4 2025

...WIND ADVISORY IN EFFECT FROM 1 PM TO 10 PM MDT MONDAY...

* WHAT...North winds 30 to 35 mph with gusts to 50 mph expected.

* WHERE...Beaverhead - Lemhi Highlands, Arco/Mud Lake Desert, and 
  Upper Snake River Plain.

* WHEN...From 1 PM to 10 PM MDT Monday.

* IMPACTS...Gusty winds could make driving difficult, especially for 
  high profile vehicles. Patchy blowing dust could lead to reduced 
  visibility. Unsecured objects may be blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

Visit weather.gov/pocatello for more information.

Cropp
3 follow-up statements
680 
WWUS75 KPIH 050621
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
1221 AM MDT Mon May 5 2025

IDZ052-053-067-052100-
/O.CON.KPIH.WI.Y.0013.250505T1900Z-250506T0400Z/
Arco/Mud Lake Desert-Upper Snake River Plain-Beaverhead - Lemhi
Highlands-
Including the cities of INL, Rexburg, Edie School, Idaho Falls,
Dubois, Mud Lake, Spencer, Small, Craters of the Moon NM, and St.
Anthony
1221 AM MDT Mon May 5 2025

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM 
MDT THIS EVENING...

* WHAT...North winds 25 to 35 mph with gusts up to 50 mph expected.

* WHERE...Beaverhead - Lemhi Highlands, Arco/Mud Lake Desert, and 
  Upper Snake River Plain.

* WHEN...From 1 PM this afternoon to 10 PM MDT this evening.

* IMPACTS...Gusty winds could make driving difficult, especially for 
  high profile vehicles. Unsecured objects may be blown around. 
  Patchy blowing dust could lead to reduced visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

Visit weather.gov/pocatello for more information.

JKeyes
767 
WWUS75 KPIH 051925
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
125 PM MDT Mon May 5 2025

IDZ052-053-067-060400-
/O.CON.KPIH.WI.Y.0013.000000T0000Z-250506T0400Z/
Arco/Mud Lake Desert-Upper Snake River Plain-Beaverhead - Lemhi
Highlands-
Including the cities of Mud Lake, Rexburg, Small, INL, Idaho
Falls, Craters of the Moon NM, Spencer, Dubois, Edie School, and
St. Anthony
125 PM MDT Mon May 5 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING...

* WHAT...North winds 30 to 35 mph with gusts to 50 mph expected.

* WHERE...Beaverhead - Lemhi Highlands, Arco/Mud Lake Desert, and 
  Upper Snake River Plain.

* WHEN...Until 10 PM MDT this evening.

* IMPACTS...Gusty winds could make driving difficult, especially for 
  high profile vehicles. Unsecured objects may be blown around. 
  Patchy blowing dust could lead to reduced visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

Visit weather.gov/pocatello for more information.

Cropp
705 
WWUS75 KPIH 060350
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
950 PM MDT Mon May 5 2025

IDZ052-053-067-060500-
/O.EXP.KPIH.WI.Y.0013.000000T0000Z-250506T0400Z/
Arco/Mud Lake Desert-Upper Snake River Plain-Beaverhead - Lemhi
Highlands-
Including the cities of Craters of the Moon NM, Dubois, Idaho
Falls, Rexburg, Mud Lake, Spencer, Small, INL, Edie School, and
St. Anthony
950 PM MDT Mon May 5 2025

...WIND ADVISORY WILL EXPIRE AT 10 PM MDT THIS EVENING...

The strongest winds of the day have peaked and winds will continue 
to gradually subside tonight into Tuesday morning, still remaining 
breezy out of the north, but below Wind Advisory criteria. As a 
result, the Wind Advisory will be allowed to expire as scheduled.

$$

Visit weather.gov/pocatello for more information.

MacKay

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at May 4, 4:32 AM MDT, 8 hours 58 minutes earlier. Its key messages:

  • Cooler Weather Through Tuesday
  • Showers & Thunderstorms Increase Today Through Tuesday
  • Windy Conditions Monday
Area forecast discussion, May 4, 4:32 AM MDT, 8 hours 58 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
432 AM MDT Sun May 4 2025

.KEY MESSAGES...

- Cooler Weather Through Tuesday

- Showers & Thunderstorms Increase Today Through Tuesday

- Windy Conditions Monday

&&

.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 214 AM MDT Sun May 4 2025

Showers and thunderstorms will increase west to east later today
as the split flow system slowly works farther inland. Localized
heavier rain and gusts over 45 mph (30-50% chance of
occurrence) are possible with stronger storms, especially as
they cross the Snake Plain...likely due to maximized
instability and slightly drier air over the Plain. Overnight, we
will see the bulk of the showers shifting into the central
mountains and southwest Montana. For Monday and Monday night,
the dominant southern low deepens near the Four Corners...while
the northern end of the split continues across Canada. We will
see a smaller secondary low develop and drop south across
eastern Idaho. This will increase shower potential and also
create a window of stronger winds. At the moment, we are looking
at winds becoming more northwest to north during the afternoon
and evening hours. The current forecast has speeds pushing into
WIND ADVISORY territory across the INL and north toward Monida
Pass. We will see if this trend continues later today and look
more at the potential for issuing an advisory. Snow levels
remain pretty high except across the central mountains tomorrow
morning, where enough colder air filters in briefly to push them
down to 6000-8000ft. With the low pulling farther away tomorrow
night, snow levels drop to 6000-7000ft up north and closer to
8000-8500ft along the Utah border.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Issued at 214 AM MDT Sun May 4 2025

Models continue to show another closed low developing over
the region Tuesday (somewhat embedded in the overall trough
affecting southeast Idaho in the Short Term period
above)...increasing chances for showers and isolated thunderstorms
to linger Tuesday, especially in the southern and eastern highlands.
Broad ridging is still expected to take over thereafter...supporting
a warming trend with some readings over 80 degrees returning from
Thursday onward. As far as other weather impacts...there still
appears to be quite a bit of moisture running around under the ridge
with a few shortwave troughs also passing by to our north, all of
which make this a "messy" high pressure scenario. Hard to completely
rule out at least isolated showers or thunderstorms during an
afternoon or two somewhere in the forecast area, but confidence is
very low in the details at this time. The overall chance of
thunderstorms may tend to increase next weekend.

&&

.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 432 AM MDT Sun May 4 2025

Our long-advertised low pressure storm system finally arrives today,
and will linger over the region for the next several days as well.
Today...expect varying degrees of mid to high-level clouds and
increasingly breezy conditions out of the southwest (especially at
KBYI/KIDA/KPIH with lighter winds potentially going northwest for a
few hours at KDIJ), although all terminals should remain solidly VFR
for most of the day. The main aviation impact will come with showers
and thunderstorms developing and tracking from southeast to
northwest this afternoon/early this evening. Have retained the
general structure of the previous TAFs for this period with
predominant -SHRA everywhere but KSUN for a several hour period
generally starting between 20-22z/2-4pm depending on the airport,
with then a 2-4 hour PROB30 for -TSRA, and just slightly adjusted
start/end times for everything based on the latest high-res
simulated reflectivity forecasts. HREF ensemble max wind gusts are
pinging 50+ MPH in a few isolated spots with these thunderstorms in
the general corridor from the southern highlands northwest across
the Snake Plain, so have increased potential gusts to 35kts in the
PROB30s for KPIH and KIDA (30kts at KBYI and KDIJ). Unfortunately
it's impossible to say EXACTLY where these stronger storms/stronger
gusts will occur and inappropriate to try to infer that type of
detail from the CAMs...the spots gusting highest will change again a
bit with the 12z HREF run. Overall we didn't have much support in
really any of the guidance for low cigs even during the predominant -
SHRA periods this afternoon so we trended/nudged cigs slightly
higher in the latest forecast, but admittedly our confidence in the
cig forecast is rather low as guidance such as the NBM and even the
HRRR don't seem to reflect this afternoon's convection at all in
their cigs. Still think we could certainly see brief MVFR hits with
any thunderstorms moving very near/directly over terminals, so
retained that in the PROB30s. Consensus is good that this activity
will lift further north this evening allowing the region to trend
drier with cigs quickly returning to VFR and even breaking up
overnight...have retained VCSH overnight everywhere but KSUN for now
based on a few CAMs showing a few stray showers. NBM guidance
supports lowering cigs again around/just after 12z/6am Monday
morning (possibly modestly low stratus development in the now more
moist low-level airmass?), but confidence is low in this scenario at
this time and it's just beyond the current TAF period. We will
continue to evaluate this in future forecast updates.

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Keyes
LONG TERM...KSmith
AVIATION...KSmith

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 2:32 PM MDTSpecial Weather StatementPIHBear Lake, Caribou43 min
May 4, 2:59 PM MDTSpecial Weather StatementPIHFranklin, Oneida31 min
May 4, 3:06 PM MDTSpecial Weather StatementPIHCaribou24 min
May 4, 3:29 PM MDTSpecial Weather StatementPIHCaribou31 min
May 4, 3:30 PM MDTSpecial Weather StatementPIHOneida30 min
May 4, 4:00 PM MDTSpecial Weather StatementPIHBannock, Bonneville30 min
May 4, 5:40 PM MDTSpecial Weather StatementPIHBingham, Butte, Clark, Fremont, Jefferson, Madison50 min

Nearby

Wind Advisories in Idaho, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.